back to Overview

Hypos with emergency assistance – what happens during a diabetic emergency?

May 13, 2015 by Anne Kainz

If I’m too slow or get caught off guard

Hypos make us feel lousy, shaky, and just bad. We often just want to feel better again!

And most of the time, we can handle it ourselves with a bit of juice, glucose, or whatever we choose. But sometimes we might need a little help from friends, family, or co-workers. Even then, it’s usually not too bad.

But what if we’re out alone and get caught off guard, or if the low happens too fast, and we lose our senses or pass out?

What exactly happens while we’re “not there” to experience it?

I was really curious, so I started asking some questions.

Quick and effective help – usually

I interviewed some first responders, paramedics, and firefighters here in Austria and asked them about their experiences helping us Monster Tamers. I’m sure there are many differences according to regional practices, licensing, and guidelines, but I think it’s still useful to share what I learned.

What happens should you pass out is actually pretty uneventful, save the worry and concern of those around you.

Hopefully someone sees that you need help and calls quickly. There is another article’s worth of discussion on this point alone, but for today, let’s assume rescue has been called and are on their way. In most populated areas, it shouldn’t take more than a few minutes for them to arrive.

Medical ID

Upon arrival, they will check if you are breathing and then blood pressure. They are also scanning for any sort of medical ID – a bracelet, a necklace, maybe even a tattoo. Those I interviewed mentioned this without my prompting, which I found reassuring, and also said they check thoroughly as soon as possible.

That being said, I’ve also heard from others who say rescuers missed very visible and plain medical IDs.

If you’re not responsive the next check is blood sugar. And BAAAAM – low blood sugar confirmed.

Treating

If you are completely unconscious then a glucagon rescue injection or glucose solution IV is necessary, and not everyone can administer these treatments. A glucose solution IV, for example, can only be given by an emergency doctor or a paramedic who is qualified to start an IV (it requires venous access).

Paramedics or first responders without these skills can administer glucose gels, but only if you are conscious. This makes sense, right? If you are unconscious and people start putting stuff in your mouth, you could choke on it.

A glucose solution IV usually works very quickly. Often in a matter of minutes, you’ll wake up and your monster will have calmed down.

Once you’re awake and starting to feel better, another blood sugar check is done. If your BG is back to normal you can decide if you want to go to the hospital or not. The emergency doctor involved will also be very involved in this decision.

If your BG does not come back up to normal after a few minutes you’ll be transported to the nearest hospital. You’ll be checked from top to bottom and given more glucose until you’re back up to normal.

Every clue helps

A tip for those calling rescue on our behalf: Take a quick survey of our stuff – even a quick look in our purse or pockets – and let the emergency center know if you see any medical looking stuff. A blood glucose meter, a bottle of glucose tabs, maybe even an emergency card. It’s all really helpful information to the emergency center.

Turn on our phones, too. Is there an ICE contact (ICE stands for In Case of Emergency) or Emergency information on the home screen? Did you know iPhone users with iOS 8 or higher can add emergency info to their lock screen?

Adding emergency contact information to iOS 8 lock screen

 

Any bit of information can help, so it doesn’t hurt to check while you’re calling. But please don’t delay – time is critical!

Nothing to be embarrassed about

A bad hypo is nothing to be ashamed of. None of us are immune to the risk of low blood sugars. It can happen to any of us and it’s important to remember that. The important thing is that you are Okay.

You should probably definitely document what happened and talk about it with your doctor as soon as possible.

We need to make sure that diabetes monster doesn’t throw any more unauthorized parties!

FacebooktwittermailFacebooktwittermail
  • Rachel A

    Great article! I’ve been a T1d for 8 years now. My concern is what happens when I am truly alone…like at the house, husband is gone for the weekend, no kids. Truly home alone. What happens if you pass out then? Does the liver kick in a produce glucose for you or would you…..die? gulp 🙁

  • Thanks for reading, Rachel! I know, that’s a very scary question, isn’t it? I’m not sure of the answer… I guess it depends… sucks to think about. Probably worth a good discussion with our doctors!

  • Hi, Rachel! Yeah, that’s one of the really scary questions for all of us, isn’t it? I think it depends on many things, but I’d be lying if I said dying wasn’t a possible outcome. Most of the time we can handle the lows. But when we can’t… they’re very very dangerous.

  • Confused

    I found a guy sitting in his car on a snow bank. I knew him and that he is diabetic. The paramedics checked his blood and it was 30. That’s as low as the equipment went. My question is what are lethal blood glucose levels?

  • Wow! Scary situation! Thank goodness you found him and knew what to do!

    You ask a great question, and it’s one not talked about very often because it’s so scary. I reached out to a good friend of mine who recently retired from running a diabetes clinic in New Mexico. He said, ”the low 20s is the point of no return for pretty much everyone. But a note of caution when talking about hard, specific numbers that low. In the extremely low range, our meters are wildly inaccurate. So inaccurate that you may hear stories of someone who thought they went into the teens, but they weren’t really that low or they wouldn’t be around to tell the tale.”

    Additionally, he adds, “super lows can trigger problems with heart rhythms, esp in folks with some neuropathy.” And, “low long enough can also result in ‘functional brain failure,’ which then shuts down the central nervous system in some folks. If that doesn’t happen, and the low goes long enough the brain actually dies from lack of glucose (neuronal death).”

    Yikes. Scary stuff that we hate thinking and talking about, but is important to know. Thanks for asking.

  • Yes, highs can also be dangerous and merit medic alerts. We know they’re dangerous long-term because of the risk of complications over time, but depending on your situation, there may also be a risk of something called DKA (Diabetic Ketoacidosis). The ADA has a helpful page on it at http://www.diabetes.org/living-with-diabetes/complications/ketoacidosis-dka.html

  • Yes, good advice! It’s important to listen to our bodies, for sure. There are glucagon rescue pens from Lilly and Novo that are most often used by loved ones when the person with diabetes is unconscious or unable to consume glucose by mouth. Lilly is also working on intra-nasal glucagon, which is pretty cool.

  • Great question! My suspicion is that it’s a very individual thing, but let me reach out and see what I can find.

  • Yes, you’re right – many of us at mySugr wear continuous glucose monitors (CGM) and I’ve met a handful of people who have service dogs to help them detect lows. Fascinating stuff!

  • Melissa Marsh

    Hi! I am only a T2D, not on any insulin at all (thank goodness!). I work at home alone m-f for 8hrs a day. I’m always paranoid I will pass out (even though I have never been extremely low, and only ever high at my initial diagnosis). Because I work alone, I do wear a bracelet. But that’s no good if no one is around to call for help. What happens when a diabetic passes out, and doesn’t receive help?? (I’m sure I don’t even need to worry about this, but I do!)

Newsletters, blog posts and tips & tricks from the monster workshop.